| 2 drug
Sep 2, 2002
I'm seeing more people doing sustiva plus one other drug(pi or na)I know this is a bad move as three or more drus are the recommendation.I guess everyone's situation is different so some are able to get the neccesary benefit on less drugs.If this were working, then would viramume plus one other be the same or is sustiva much more poteent than viramune? Not attempting this, just curious.
Response from Dr. Aberg
Some people may be on a 2 drug regimen but usually it is 2 drugs with the second drug being a "boosted" PI. Boosted meaning that they are taking another PI to enhance the effectiveness of the other PI. For example, Kaletra is a pill which is a combination of lopinavir and a small amount of ritonavir. The rationale for using a PI plus a NNRTI (either Sustiva or Viramune) is in individuals who have resistance to all the nucleosides or have had bad side effects from the nucleosides. I see this combination (PI plus NNRTI) used the most in individuals who have developed lactic acidosis while taking nucleosides. The combination of Kaletra plus a NNRTI is a potent combination. There are ongoing clinical trials looking at the effectiveness and durability of such a regimen.
The other times you may see 2 pills is with combined nucleosides so in essence they are on 3 or 4 different medications. For example, Combivir and Sustiva may appear to be 2 different meds but Combivir actually is a formulation of 2 drugs, AZT and 3TC.
I think for the most part, Viramune and Sustiva are very similar in potency. There have been several different trials and some have shown trends favoring one over the other. The main issue really is the side effect profiles. Some people may develop a rash or liver function test abnormalities on Viramune whle others get central nervous system side effects (dizziness, bad dreams, insomnia, gait disturbances) on Sustiva. The metabolic side effect profile seems to be better with Viramune but then again, other studies have shown similarity.
DDI or D4T
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.